Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A family of ideals with few generators in low degree and large projective dimension


Author: Jason McCullough
Journal: Proc. Amer. Math. Soc. 139 (2011), 2017-2023
MSC (2010): Primary 13D05; Secondary 13D02
Published electronically: December 15, 2010
MathSciNet review: 2775379
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Stillman posed a question as to whether the projective dimension of a homogeneous ideal $ I$ in a polynomial ring over a field can be bounded by some formula depending only on the number and degrees of the minimal generators of $ I$. More recently, motivated by work on local cohomology modules in characteristic $ p$, Zhang asked more specifically if the projective dimension of $ I$ is bounded by the sum of the degrees of the generators. We define a family of homogeneous ideals in a polynomial ring over a field of arbitrary characteristic whose projective dimension grows exponentially if the number and degrees of the generators are allowed to grow linearly. We therefore answer Zhang's question in the negative and provide a lower bound to any answer to Stillman's question. We also describe some explicit counterexamples to Zhang's question including an ideal generated by 7 quadrics with projective dimension 15.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 13D05, 13D02

Retrieve articles in all journals with MSC (2010): 13D05, 13D02


Additional Information

Jason McCullough
Affiliation: Department of Mathematics, University of California, Riverside, 202 Surge Hall, 900 University Avenue, Riverside, California 92521
Email: jmccullo@math.ucr.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-2010-10792-X
PII: S 0002-9939(2010)10792-X
Keywords: Projective dimension, homogeneous ideal, polynomial ring
Received by editor(s): June 10, 2010
Published electronically: December 15, 2010
Communicated by: Irena Peeva
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.